www.uhasselt.be
DSpace

Document Server@UHasselt >
Research >
Research publications >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1942/8494

Title: The relation between Pearson’s correlation coefficient r and Salton’s cosine measure
Authors: EGGHE, Leo
Leydesdorff, L.
Issue Date: 2009
Publisher: JOHN WILEY & SONS INC
Citation: JOURNAL OF THE AMERICAN SOCIETY FOR INFORMATION SCIENCE AND TECHNOLOGY, 60(5). p. 1027-1036
Abstract: The relation between Pearson’s correlation coefficient and Salton’s cosine measure is revealed based on the different possible values of the division of the -norm and the norm of a vector. These different values yield a sheaf of increasingly straight lines which form together a cloud of points, being the investigated relation. These theoretical results are tested against the author co-citation relations among 24 informetricians for who two matrices can be constructed, based on co-citations: the asymmetric occurrence matrix and the symmetric co-citation matrix. Both examples completely confirm the theoretical results. The results enable us to specify an algorithm which provides a threshold value for the cosine above which none of the corresponding Pearson correlations would be negative. Using this threshold value can be expected to optimize the visualization.
URI: http://hdl.handle.net/1942/8494
DOI: 10.1002/asi.21009
ISI #: 000265420700011
ISSN: 1532-2882
Category: A1
Type: Journal Contribution
Validation: ecoom, 2010
Appears in Collections: Research publications

Files in This Item:

Description SizeFormat
Published version765.22 kBAdobe PDF
Peer-reviewed author version478.59 kBAdobe PDF

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.